Newer birth control pills such as Yaz, Yasmin and Marvelon may increase the risk of blood clots as much as older pills and perhaps even more, new research suggests. A new study published in the BMJ, the online journal of the British Medical Association, found that women are four times as likely to experience a blood clot, or venous thromboembolism (VTE), when taking newer formulations compared to those not taking oral contraceptives.
The researchers, who were led by Yana Vinogradova of Britain’s University of Nottingham, analyzed data from 10,000 British women. Approximately half of them were diagnosed with a blood clot. “In this observational study based on two large primary care databases, women exposed to drospirenone, gestodene, cyproterone, and desogestrel within the last 28 days had around a four times increased risk of VTE,” the authors stated. “Women exposed to levonorgestrel, norethisterone, and norgestimate had about two and a half times increase in VTE risk compared with women not exposed in the past year,”
Physicians are well aware that newer birth control pills can increase the risk of blood clots, NBC reports. Although the exact reason is not known, many believe that the use of a second hormone called progesterone, or progestin, plays an important factor in newer formulations. “Different progestins have different effects,” said Dr. Barbara Levy, vice president of American College of Obstetricians and Gynecologists to NBC.
The overall risk is still low, the study found. Out of 10,000 women, 14 developed VTE. These findings indicate that newer birth control pills increase the risk of blood clots just as much or more than older ones. Pregnancy is a much greater risk factor for blood clots, increasing the likelihood of VTE ten-fold. Estrogen is the prime reason for increased risk of blood clots in women who are pregnant or taking birth control pills. “In layman’s terms, it makes the blood a little thicker,” said Dr. Levy, who was not involved in the study. “Pregnancy is a high estrogen state that really increases the risk of blood clots.”